Display Settings:

Format

Send to:

Choose Destination
J Am Geriatr Soc. 2004 May;52(5):794-8.

Drug-induced lithium toxicity in the elderly: a population-based study.

Author information

  • 1Clinical Epidemiology and Healthcare Research Program, Department of Medicine, University of Toronto, Toronto, Ontario, Canada. david.juurlink@ices.on.ca

Abstract

OBJECTIVES:

To study the association between hospital admission for lithium toxicity and the use of diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal antiinflammatory drugs (NSAIDs) in the elderly.

DESIGN:

Population-based nested case-control study.

SETTING:

Ontario, Canada.

PARTICIPANTS:

Ontario residents aged 66 and older treated with lithium.

MEASUREMENTS:

Estimated relative risk of hospital admission for lithium toxicity.

RESULTS:

From January 1992 to December 2001, 10,615 elderly patients continuously receiving lithium were identified, of whom 413 (3.9%) were admitted to the hospital at least once for lithium toxicity. After adjustment for potential confounders, a dramatically increased risk of lithium toxicity was seen within a month of initiating treatment with a loop diuretic (relative risk (RR)=5.5, 95% confidence interval (CI)=1.9-16.1) or an ACE inhibitor (RR=7.6, 95% CI=2.6-22.0). Conversely, neither thiazide diuretics nor NSAIDs were independently associated with a significantly increased risk of hospitalization for lithium toxicity.

CONCLUSION:

The use of loop diuretics or ACE inhibitors significantly increases the risk of hospitalization for lithium toxicity, particularly in naïve recipients.

Comment in

PMID:
15086664
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk